Michigan, 2025

Flood in Michigan, April 25, 2025

April 25, 2025 · NWS MQT · 1 event in 1 county or zone

Snowmelt flooding caused damage to infrastructure in Marquette County on the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Snowmelt flooding caused damage to infrastructure in Marquette County on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 25, 3:00 PM EST, 0 minutes earlier. Its key messages:

  • Light rain departs eastward this evening. Patchy dense fog is possible across the central U.P. and Lake Superior shorelines.
  • Rain and snowmelt will continue to lead to rises on area rivers and possible minor flooding on typically flood-prone rivers, especially early to mid next week during and after a strong low pressure brings additional rainfall to the area.
  • An active and warmer pattern is expected for early next week. Some strong to severe thunderstorms are possible (15% chance), with severe hail being the primary threat; severe winds are a less likely secondary threat.
  • There is a non-zero chance for flash flooding across our area Monday into Tuesday morning, with the highest chance of occurrence currently over the west (5% according to WPC).
Area forecast discussion, Apr 25, 3:00 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
400 PM EDT Fri Apr 25 2025

.KEY MESSAGES...

- Light rain departs eastward this evening. Patchy dense fog is
possible across the central U.P. and Lake Superior shorelines.

- Rain and snowmelt will continue to lead to rises on area rivers
and possible minor flooding on typically flood-prone rivers,
especially early to mid next week during and after a strong low
pressure brings additional rainfall to the area.

- An active and warmer pattern is expected for early next week. Some
strong to severe thunderstorms are possible (15% chance), with
severe hail being the primary threat; severe winds are a less likely
secondary threat.

- There is a non-zero chance for flash flooding across our area
Monday into Tuesday morning, with the highest chance of occurrence
currently over the west (5% according to WPC).

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 322 PM EDT Fri Apr 25 2025

RAP analysis and GOES satellite imagery reveal the Upper Great Lakes
placed underneath the right entrance region of a departing upper
level jet streak with a weak sfc low reflected across southern lower
Michigan, stretching back into the OH River Valley. This has brought
soupy weather to the UP today with widespread light rain and patchy
dense fog across the north-central tier. Through the rest of tonight
and into Saturday morning, the aforementioned weak sfc low continues
east into the Lower Lakes, briefing tightening the area pressure
gradient and upticking northerly winds across the east-central. This
should help to clear out locally dense fog seen around the
Marquette/Alger area. Moist sfc conditions and lessening winds just
before daybreak may help redevelop fog across the east half.
Meanwhile, a building ridge noses into the western UP overnight,
introducing ~1030 mb high pressure which becomes solidly atop Lake
Superior by tomorrow morning. With it, a much drier airmass will
clear out skies and make way for a pleasant weekend.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
Issued at 348 PM EDT Fri Apr 25 2025

Drier conditions move in on Saturday as high pressure pushes through
the area this weekend. While warm air advection will begin Saturday,
antecedent cool air and weakening northerly flow at the surface will
keep temperatures a little bit on the cooler side of normal on
Saturday; expect highs to only get into the lower 50s in the
interior west and south central, even despite the mostly sunny skies
by the afternoon hours. Remnant lake effect cloud cover over the
north central and east, in addition to the northerly flow, is
expected to keep highs in the 40s along Lake Superior in the north
central and in most of the east. We could see RHs dip down to 30% in
the afternoon over the interior west. However, given the recent
rainfall and snowmelt, cool-ish temperatures, and light winds, fire
weather concerns are limited at this time over there. Going into
Saturday night, expect some high-level clouds to begin advecting
into the area as a low pressure begins to develop over the Northern
Plains. However, even with weak warm air advection continuing over
the area, with the mostly clear skies overhead, expect the
temperatures to tank, particularly over the interior east where
winds are expected to be lightest; we could see lows easily get into
the upper to mid 20s in the interior east. As for the west,
increasing southerly winds late look to keep temperatures warmer; in
the downslopes near Lake Superior along Gogebic and Ontonagon
counties, we could see low temperatures struggle to even get into
the upper 30s due to the warming created by the downslope winds.

Moving into Sunday, cloud cover moves over the rest of the area,
with rain showers potentially beginning over the western U.P. late
in the day. While we could see RHs drop down into the lower 30
percents again in the interior east, given the cloud cover overhead,
expect conditions at the surface to be a little more moist on Sunday
in comparison to Sunday for most of the area. As the low over the
Northern Plains lifts into northern Minnesota, model guidance
continues to have good convergence on the mid-level trough
evolution. In addition, the most recent GFS seems to be much more in-
line with the Euro in regards to the surface low, bringing it now
through western Lake Superior Monday evening. In response to the
more northerly track of the surface low, ensemble guidance has
responded by increasing the risk of severe weather across our area
late Monday into Tuesday morning as the warm sector of the low is
projected to move through the area. With MUCAPE increasing to 1 to 2
thousand J/kg, 0-6 km bulk shear around 30 to 50 knots (fueled by a
jet streak bringing PWATs above 1" into the area), we could see
severe hail move through the U.P. Monday evening and overnight.
While the severe threat will be lessened during the overnight hours,
given that we will be in the warm sector ahead of the low's cold
front Monday night, some embedded energy aloft and strong shearing
could very well allow strong to severe thunderstorms to continue
across the region until the cold front moves through Tuesday
morning. With cloud cover remaining over us throughout the day
Monday via the warm front moving over us, no surface-based CAPE is
projected; thus, tornadoes are not expected for our area. However,
with convection being elevated in nature and strong shear keeping
mesocyclones going, we could see severe hail across our area , with
severe thunderstorm winds being a possibility too (albeit with a
lower possibility of occurrence); currently, the SPC shows the U.P
under a 15% chance for severe weather late Monday through Monday
night. With showers and storms continuing over the area Monday into
Tuesday morning, some training of convection may occur. Taking this
into account, and ensemble guidance showing PWATs increasing up to
around the 95th percentile modeled climatology, there is a non-zero
chance that we could see some flash flooding across the area late
Monday into Tuesday morning, particularly over the western U.P.
where guidance is highlighting higher QPF returns (WPC also shows a
5% chance for flash flooding for late Monday over the western U.P.).
As the cold front of the low pushes through on Tuesday morning,
expect a progressive end to the rainfall from the northwest to
southeast. We could see a quick transition over to some snowfall at
the end, but with temperatures still being above freezing, nothing
should stick. We could see some more river rises in response to the
rainfall into the middle of next week though, particularly if this
is a soaking rainfall event.

The active weather pattern continues into the latter half of next
week, with drier weather on Wednesday being replaced by more
rainfall over the area sometime late next week. Expect the
temperatures to be fairly seasonable from Wednesday onwards.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 152 PM EDT Fri Apr 25 2025

Low pressure skirting south of the Upper Great Lakes continues low
cigs and periods of fog across the UP this evening and overnight,
especially saw SAW. Light stratiform rain is making its eastward
departure past the central UP this afternoon with some scattered
light rain showers across the west. Dense fog has been plaguing SAW
for much of the afternoon, keeping them at IFR or lower (currently
VLIFR as of writing this) and will continue to do so overnight as
moist northerly flow persists. IWD and CMX should remain MVFR
tonight as drier air descends from the NW under building high
pressure. Winds are expected to stay light (15 kts or less) through
the period.

&&

.MARINE...
Issued at 400 PM EDT Fri Apr 25 2025

Light winds of around 20 knots or less this afternoon increase to
northerly winds of 20 to 25 knots tonight over the eastern half of
the lake as a shot of cold air advection moves through the area.
Winds weaken back down to 20 knots or less again by Saturday as high
pressure moves through the lake this weekend. The winds remain light
until a low lifting from the Northern Plains approaches on Monday.
As it does so, some thunderstorms could move into the western lake
Monday afternoon, followed by the eastern half Monday evening; with
the track of the surface low now going further north through western
Lake Superior on Monday night, some of the storms could be strong to
severe ahead of the low's passing Monday and Monday night, with
severe hail being the primary threat; severe winds are a secondary
threat and will be dependent on if they can make it to the surface.
If the winds can, the erratic and strong winds could make sailing
dangerous underneath the thunderstorms.  Ahead of the low's passage,
expect winds to increase from the southeast and south to 20 to 30
knots over the eastern half of the lake Monday afternoon and
evening. Behind the low's passage, expect winds to pick up from the
northwest and north, potentially gusting up to gales of 35 knots
over the north central and eastern lake on Tuesday. As high pressure
moves back in on Wednesday, expect the winds to diminish back down
to 20 knots or less again by Wednesday morning, continuing
throughout the rest of the day.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...BW
LONG TERM...TAP
AVIATION...BW
MARINE...TAP
Hazardous weather outlook, Apr 25, 2:32 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
332 PM EDT Fri Apr 25 2025

MIZ001>007-009>014-084-085-261945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
332 PM EDT Fri Apr 25 2025 /232 PM CDT Fri Apr 25 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Minor river flooding is possible across typically flood-prone
rivers due to rainfall and snowmelt across the region.

Thunderstorms, potentially severe, are possible Monday through
Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-261945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
332 PM EDT Fri Apr 25 2025 /232 PM CDT Fri Apr 25 2025/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms, potentially severe, are possible Monday through
Tuesday evening.

A few gales to 35 knots are possible Tuesday. See the latest Open
Lake Forecast for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-261945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
332 PM EDT Fri Apr 25 2025

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms, potentially severe, are possible Monday through
Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

BW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Marquette

When
April 25, 3:00 PM EST
Where
Marquette County, 7.12 mi N of Lake Michigamme to 7.04 mi N of Lake Michigamme
Cause
Heavy Rain / Snow Melt
Property damage
$34,000
Reported by
Local Official
Coordinates
46.632, -88.067

Spring snowmelt and flooding have forced the DNR to the temporary emergency closure of Arfelin Lake boating access site in Marquette County until road repairs can be made. Culvert and the dirt access road have failed and water is moving swiftly. A pickup truck became stuck when a portion of the road collapsed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257567.